MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0202
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/01/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2020-01310, 3005168196-2020-01311.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle) and a non-penumbra microcatheter.During the procedure, the physician placed the initial smart coils into the target location using the microcatheter.While attempting to advance the next smart coil out of its introducer sheath and into the microcatheter, the smart coil would not advance at all within its introducer sheath.Therefore, it was removed.The physician then placed additional smart coils into the target location using the microcatheter.While attempted to advance another smart coil out of its introducer sheath and into the microcatheter; the smart coil would not advance at all within its introducer sheath.Therefore, it was also removed.The physician then advanced another smart coil into the target location using the microcatheter and attempted to detach it using the handle; however, the smart coil failed to detach and, was therefore removed.The procedure was completed using a new smart coil and the same handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 136.5 cm from the proximal end.The pusher assembly mid-joint was retracted into the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the first returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Further evaluation revealed a pusher assembly kink.This damage may have occurred during handling while advancing against resistance.During functional testing, the smart coil was unable to be advanced from its returned position within the introducer sheath; therefore, the introducer sheath was removed distally, and the smart coil was re-sheathed properly.The smart coil was then advanced through its introducer sheath and a demonstration microcatheter without an issue.Evaluation of the second returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.During functional testing, the smart coil was unable to be advanced from its returned position within the introducer sheath; therefore, the introducer sheath was removed distally, and the smart coil was re-sheathed properly.The smart coil was then advanced through its introducer sheath and a demonstration microcatheter without an issue.Evaluation of the third returned smart coil confirmed that the embolization coil would not detach.Further evaluation revealed coagulated blood within the pusher assembly ddt.If this occurs, the pull wire may become stuck and may not retract.During functional testing, the smart coil was attempted to be detached using a demonstration handle.The handle was actuated, but the embolization coil remained intact with the pusher assembly.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2020-01310, 2.3005168196-2020-01311.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10463838
Report Number3005168196-2020-01309
Device Sequence Number3092714
Product Code HCG
UDI-Device Identifier00814548015262
UDI-Public00814548015262
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/05/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/11/2025
Device Model Number400SMTXSFT0202
Device Catalogue Number400SMTXSFT0202
Device Lot NumberF96899
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/05/2020
Supplement Date Received by Manufacturer10/08/2020
Initial Report FDA Received Date08/28/2020
Supplement Report FDA Received Date10/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR
Date Report Sent to FDA01/01/2005